Nebraska, 2021

Hail in Nebraska, April 27, 2021

April 27, 2021 · NWS LBF · 1 event in 1 county or zone

A broad area of showers and thunderstorms, developed south of a warm front during the evening hours of April 27th. Some strong storms were reported over Custer county where nickel sized hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A broad area of showers and thunderstorms, developed south of a warm front during the evening hours of April 27th. Some strong storms were reported over Custer county where nickel sized hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 27, 4:59 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 27, 4:59 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
559 PM CDT Tue Apr 27 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 314 PM CDT Tue Apr 27 2021

The biggest forecast challenge lies with the timing and extent of
thunderstorms this evening into Wednesday, as well extent of
severe potential tonight.

Strong surface pressure rises across western and north central
Nebraska this morning have driven stratus south across the area,
with a bore-type cloud pattern evident suggestive of the very
stable airmass in the low levels. This is supported in the LBF 12Z
sounding also with a strong temperature inversion noted above a
shallow mixed layer. Morning hand analysis shows the front well
south in west- central KS into eastern NE. The 19Z special upper
air sounding continues to show a capped atmosphere just above
1km.

Looking at the severe threat, challenges remain as to the effect the
very stable low-level atmosphere will pose to severe potential.
While there is sufficient deep layer shear, progged by models, for
rotating updrafts, these will likely be rooted above the surface.
While this certainly will support the threat for large hail, the
potential for damaging winds will likely be limited. Morning CAMs
suggest widespread thunderstorm activity developing in northeast CO
by mid afternoon associated with the best pressure falls and
deepening low progged to emerge in southeast CO. Models suggest the
deepening low will allow a retreat of the frontal position
northward, although the degree to which that happens is not certain
as morning deterministic model runs have trended toward a more
southward position of the front in central KS. CAM solutions have
very little development associated with the surface front itself,
and suggest most of the precip will be post-frontal in the initially
upslope region of the tri-state area and expanding northeastward
into southwest NE. As mentioned, shear will be favorable for
rotating updrafts but likely rooted above the surface suggesting
elevated supercells will be possible with the threat for large hail
especially west of highway 83 in southwest NE. ML CAPE will be
limited further east and north into the cooler, post-frontal airmass
and will likely limit severe potential significantly after 8-9 PM
CDT this evening. But - still enough large scale support for
widespread showers and embedded thunderstorms to continue through
the evening and overnight. QPF amounts could be beneficial,
especially in some of the strongest storms during the late afternoon
and evening. In fact with precipitable water values on the
morning sounding around the 80th percentile or so the more robust
updrafts could certainly drop some very heavy rain. Precip will be
sustained overnight associated with some elevated instability
near mid-level frontogenesis from southwest into central NE. This
area of fgen will weaken by midday Wed and will initiate a marked
decrease in precip coverage through the day Wed.

Temps Wed will be cooler due to increased cloud cover and precip
early in the day and below average for this time of year.

.LONG TERM...(Thursday through Tuesday)
Issued at 314 PM CDT Tue Apr 27 2021

A high wave number across the northern hemisphere remains through
the forecast period pointing to a continuance of the very
progressive upper pattern across the U.S. High latitude blocking
from Greenland across the Artic Circle into the northern Pacific
will wane briefly. As a result a fairly anomalous upper level
ridge builds into the Rockies and western High Plains through
weekend before being flattened by a series of weaker upper level
PV anomalies progress across southern Canada and the northern U.S.

In the period from Thursday into the first part of the weekend, a
dry period will ensue as the ridge builds and strong subsidence
takes up residence across the area. The building ridge will also
allow lee side trough develoment across the far northern High Plains
promoting a return to southerly low level flow and a warmup to
around 20 deg above average for this time of year by Friday and
Saturday. With Thursday being the transition day we should see temps
close to average for this time of year.

A quick moving upper PV anomaly in the now zonal upper flow will
move across the northern Plains Sunday. Zonal patterns prove
challenging to have confidence in timing of precip, as well as in
the return of moisture following a significant upper trough passage.
Ensemble clustering in the Sunday-Monday time frame is fairly evenly
split and although significant difference don't seem to exists in
cluster patterns, those previous issues remain in determining
rainfall outcomes. Most ensemble solutions favor a subtle trough
axis across the Rockies by Monday supporting upper level support to
generate precip through Monday, though deterministic solutions are
quite varied on this. Climatology of the pattern would suggest
some precip potential late Sunday into Monday but with light QPF
amounts. Temperatures in this period would favor near seasonal
averages with Highs in the 60s to around 70 and lows around 40,
though will be dependent on cloud cover associated with the precip
chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 558 PM CDT Tue Apr 27 2021

Showers and embedded thunderstorms are expected to impact KLBF this
evening and overnight. Small hail, frequent lightning, and heavy
rainfall will be the main threats. Precipitation is expected to
remain south of KVTN with cloudy skies and lowering of ceilings
below 2000 feet being the main impacts. Skies gradually begin to
scatter out Wednesday morning and afternoon, with broken skies
remaining at KLBF through the afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Kulik
Hazardous weather outlook, Apr 27, 1:55 PM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
255 PM CDT Tue Apr 27 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-282000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
255 PM CDT Tue Apr 27 2021 /155 PM MDT Tue Apr 27 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Showers and thunderstorms develop this afternoon through tonight.
A few storms may become strong or briefly severe, mainly between
4 pm and midnight CDT. The area of greatest concern is near and
south of Interstate 80. The primary hazards will be large hail,
dangerous lightning and locally heavy rainfall. Heavy rainfall
will also be possible across the western Sandhills.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Sunday night into Monday. The risk for
severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Apr 27, 7:56 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
756 PM MDT Tue Apr 27 2021

NEZ069-280300-
Chase NE-
756 PM MDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY UNTIL 900 PM MDT...

At 755 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles north of Wray to 17 miles southwest of
Champion to 14 miles northeast of Haigler. Movement was north at 20
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Imperial, Lamar, Enders, Enders Reservoir State Recreation Area,
Champion, Crete, Chase, Center Dam Campground, Wanamaker State
Wildfire Management Area, Area A Campground and Church Grove
Campground.

This includes Highway 61 between mile markers 25 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern Nebraska.

LAT...LON 4035 10205 4065 10205 4064 10180 4053 10146
      4035 10148
TIME...MOT...LOC 0155Z 192DEG 19KT 4028 10213 4027 10191 4018 10178

Kulik
Special weather statement, Apr 27, 8:24 PM CST, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
824 PM MDT Tue Apr 27 2021

NEZ058-069-280315-
Chase NE-Perkins NE-
824 PM MDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PERKINS...CHASE AND
WESTERN HAYES COUNTIES UNTIL 915 PM MDT...

At 823 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Pleasant Valley to Champion to
12 miles north of Benkelman. Movement was north at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Imperial, Wauneta, Venango, Lamar, Enders, Enders Reservoir State
Recreation Area, Champion, Crete, Chase, Center Dam Campground,
Brandon, Wanamaker State Wildfire Management Area, Area A Campground
and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 63.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern Nebraska.

LAT...LON 4035 10163 4042 10173 4041 10205 4085 10205
      4082 10133 4070 10133 4070 10135 4035 10134
TIME...MOT...LOC 0223Z 198DEG 30KT 4048 10211 4049 10171 4022 10148

Kulik
Special weather statement, Apr 27, 8:56 PM CST, 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
956 PM CDT Tue Apr 27 2021

NEZ026-027-038-280400-
Loup NE-Custer NE-Blaine NE-
956 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUP...NORTHEASTERN
CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL 1100 PM CDT...

At 956 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or 12 miles northwest of Broken Bow, moving northeast at 20
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sargent, Merna, Anselmo, Victoria Springs State Recreation Area,
Lillian, Milburn, Milburn Diversion Dam State Wildlife Management
Area, Round Valley, Walworth and Gates.

This includes the following highways...
 Highway 183 between mile markers 112 and 116.
 Highway 2 between mile markers 257 and 274.
 Highway 92 between mile markers 269 and 273.

LAT...LON 4140 9975 4155 9995 4182 9976 4163 9930
TIME...MOT...LOC 0256Z 223DEG 18KT 4152 9981

Kulik

The radar

The North Platte radar (KLNX), 80 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
April 27, 8:58 PM CST
Where
Custer County, 4.66 mi W of Merna
Measured
0.88 in hail
Reported by
Public
Coordinates
41.480, -99.860

Nickel sized hail was reported just west of Merna.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953321.